Skip to content, or skip to search.

Skip to content, or skip to search.

My Adventures in Psychopharmacology

ShareThis

When I related my personal history and described my symptoms to the cognitive behavioral therapist, she said, “You don’t sound like an addict. You sound like you’re bipolar II, a form of manic depression.”

She asked for the names of the drugs I was taking.

“Provigil, Lexapro …”

“Lexapro! Do you have any idea what effects that drug can have on bipolar people?”

At the end of the session, I called home and told my parents. My father found a Website that cross-indexed syndromes with drugs. Patients detail their reactions. He typed in bipolar and Lexapro. A sampling: “When first started on 10mg, about 2 hours later felt insane amount of energy, was zooming, felt very speedy. Then shortly after that same day I crashed and couldn’t get out of bed” … “I had euphoria/irritability like never before” … “Manic and then wanting to kill myself all in 15 minutes time.”

The stimulants turned me into a tweaked-out whiz kid. They also made me rapidly lose weight, which I liked until my classmates started calling me Anna Rexic.

He flew to California the next morning. We met at my halfway house and drove to the behavioral therapist’s office. “Your daughter has been misdiagnosed and mis-prescribed,” she said. I felt ecstatic and oddly vindicated. She said antidepressants may be used in adolescent bipolar depression in the acute phase, but only under cover of a mood stabilizer to calm potential manic storms. She said Dr. Titrate should have prescribed Lamictal first, then waited for the mood stabilizer to, well, stabilize me. Then he could have tacked on an antidepressant, but not Lexapro, one of the more volatile and potentially mania-inducing of the lot.

According to this psychiatrist, the stimulants used to treat my alleged ADD may have intensified my bipolar disorder. Adderall, she explained, can cause dysphoria, a symptom of depression defined as a “generalized feeling of discontent.” Dr. Titrate had never warned us that stimulants could complicate depression or hasten the onset of bipolar disorder in kids prone to it.

The behaviorist said the addiction therapy I’d been subjected to was pretty much a wash, and possibly counterproductive. Five months and $75,000 worth of rehabilitation, all for nothing. “This is so typical of the so-called treatment bipolar II patients receive,” the therapist said. “The disorder is usually only diagnosed after everything else is ruled out.”

When my father and I got back to the halfway house, he called Dr. Titrate. I listened in while he recounted the recent turn of events. Dr. Titrate was mostly silent. At the end of the conversation he said, “I admit I’ve made some mistakes. I have a conscience. But, at this point, what can I do?”



January 2007
Lamictal

I’m back in college now, in my senior year. Since going off Lexapro, I have been free of manic feelings and suicidal thoughts. I’ve got a new therapist, who specializes in dialectical behavior therapy. She shows me how certain thinking patterns cause symptoms by projecting a fun-house picture of what’s going on in my life. She locks in on what I need to change and what I don’t, then works for those targeted changes. The therapy is different from any I’ve ever had. I feel like I’m taking a college course on myself.

Prescription drugs are still a hit-and-miss proposition for me. Last January, a new psychiatrist prescribed Geodon, a schizophrenia medication used to treat mania associated with bipolar disorder. In rare cases, it can actually provoke mania. I was one of those cases. I jittered and shook and could barely sleep. The only medication I’m on now is Lamictal, the mood stabilizer.

I haven’t heard from Dr. Titrate since an envelope bearing his name and return address arrived at my home. Inside was a bill for $250, his consulting charge for my father’s last phone call. My dad and I had a good laugh over that.


Related:

Advertising
Current Issue
Subscribe to New York
Subscribe

Give a Gift

Advertising